Hypoglycemia, also called insulin reaction, is abnormally low blood glucose levels that occur in response to too much insulin, not enough carbohydrate intake or both. Hypoglycemia with symptoms is called symptomatic hypoglycemia, and is generally only found in diabetics using insulin or diabetic medications for treatment. Hypoglycemia can also be caused in non-diabetics by a condition called reactive hypoglycemia, in which the body continues to produce insulin well beyond the digestion of a high carbohydrate meal. In the short term hypoglycemia can be more dangerous than hyperglycemia and can be potentially fatal, so taking the necessary measures to raise blood glucose levels should be taken immediately should it occur.
Hypoglycemia symptoms appear when blood glucose levels drop below 60 to 65 mg/dL (3.3 to 3.6 mmol/L) you are entering a state of hypoglycemia, and will commonly get symptoms which can include the following -
• Feeling dizzy
• Becoming moody/irritable
• Becoming nervous or mentally confused
• Feelings of numbness
• Feelings of weakness or fatigue
• Pallid skin
• Increased heart rate
If not treated at the first signs of hypoglycemia you run the risk of finding yourself in the middle of a very dangerous medical emergency. If your blood glucose level is allowed to drop below 50 mg/dL (2.7 mmol/L), 40 mg/dL (2.2 mmol/L), 30 mg/dL (1.6 mmol/L), or even 20 mg/dL (1.1 mmol/L) you will have a progressive loss of mental function which will eventually lead to unconsciousness and seizures. Immediate medical assistance is critical in the more severe cases because damage can occur to the brain and other tissues of the body. In some of the more extreme instances of hypoglycemia a person can even enter a coma or die.
Causes of Hypoglycemia can include the following:
• Not eating enough food (carbohydrates).
• Excessive doses of insulin.
• Taking more diabetic medication than required or at too close an interval.
• Extra physical activity. (Exercise helps your body use insulin more effectively)
If you find yourself experiencing any of the symptoms of hypoglycemia, the first thing you should do is test your blood glucose level. If you find it to be low, eat a snack consisting of some form of carbohydrate that is fast-acting within the body. Some examples can include, but are not limited to the following:
• - Approximately four or five*
*Taking pure glucose is a preferred choice, because it will act faster to raise your blood glucose levels.
• Some form of fruit juice - Usually about a half a cup is sufficient.
• Regular (non-diet) soda - About half of a can.
• Candy - roughly three to five pieces that can be eaten quickly.
• Glucagon emergency kit
After about 15 minutes check your blood glucose again. If it is still low, eat or drink some more snacks, but if your symptoms don't subside, call your primary healthcare provider immediately.
Create and carry a "Diabetic emergency tool kit".
A "diabetic emergency tool kit" is basically those items you may need in the event of an emergency, should one arise. First, be sure that you carry a medical ID card or wear some type of identification item such as a necklace or bracelet that explains that you have diabetes and what you may require in an emergency. In addition to your blood glucose testing meter and doses of insulin/diabetic medication, a smart thing to do would be to keep some glucagon for injection on hand, along with instructions for its use for anyone attempting to render aid to you. In the possible event that you suffer hypoglycemia severe enough that you become unconscious and are unable to orally ingest glucose or carbohydrates, an injection of glucagon will raise your blood glucose levels very quickly. Finally be sure to take along a supply of glucose tablets or pieces of candy with you in the event that you may need them.